Home > Journals > Esperienze Dermatologiche > Past Issues > Esperienze Dermatologiche 2020 September;22(2-3) > Esperienze Dermatologiche 2020 September;22(2-3):31-3

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe PROMO
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Publication history
Reprints
Permissions
Cite this article as

 

CASE REPORT   

Esperienze Dermatologiche 2020 September;22(2-3):31-3

DOI: 10.23736/S1128-9155.20.00498-7

Copyright © 2020 EDIZIONI MINERVA MEDICA

language: English

A fatal case of DRESS syndrome induced by allopurinol

Beatrice TONIN 1 , Pietro M. DONISI 2, Massimo DONINI 1

1 Unit of Dermatology, SS. Giovanni e Paolo Hospital, Venice, Italy; 2 Unit of Anatomic Pathology, SS. Giovanni e Paolo Hospital, Venice, Italy


PDF


Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare, potentially lethal drug-induced hypersensitivity reaction characterized by a wide heterogeneity of skin manifestations, fever, hematological abnormalities and the involvement of internal organs. The pathogenesis is not entirely clear; the concurrence of several factors is hypothesized, including the reactivation of latent herpesviruses in genetically predisposed subjects. DRESS represents a diagnostic challenge, as it can mimic other serious adverse skin reactions such as Stevens-Johnson syndrome/Toxic epidermal necrolysis and generalized acute exanthematic pustulosis, but also hypereosinophilic syndrome, angioimmunoblastic lymphoma, Sézary Syndrome, bacterial and viral infections and acute cutaneous lupus erythematosus. The usual time of appearance of clinical manifestations is longer than other delayed skin reactions, on average 6-8 weeks after the introduction of the responsible drug, despite the possibility of early onset in case of re-administration. The management of this syndrome is complex and often requires a multidisciplinary approach. Timely withdrawal of the causative drug is critical to prevent complications, including death that occurs in up to 10% of cases. We describe a case of allopurinol-induced DRESS syndrome in a 66-year-old Asian patient with a poor outcome.


KEY WORDS: Drug hypersensitivity syndrome; Allopurinol; Immunoglobulins; Exfoliative dermatitis

top of page